Saturday, March 12, 2011

Overdosing on Vitamin A: Side Effects, Toxicity, Symptoms, Poisoning

We are living amidst an epidemic of chronic diseases: hypertension, osteoporosis, cavities, heart disease, and cancer. There is overwhelming scientific evidence that vitamin deficiency and hard-to-detect bacterial infections (think Lyme disease)play an important, if not predominant, role.

When I go to see my doctors with an emerging problem, I almost never like their treatment plan. My plan is to treat first with safe antibiotics and vitamins - even before testing. Why should I put up with inconvenient, and often actually risky, medical testing when safe treatment with vitamins and antibiotics first is an option. If the emerging problem doesn't respond to vitamins and antibiotics, then I'm all for moving on to high technology testing and drugs.

My plan depends upon the safety of vitamins and antibiotics. This is why I'm somewhat obsessed by information on the subject. Due to the dangers, vitamin A is the last megavitamin that I've used personally to shore up my poor immunity to viral respiratory infections.

Used carefully, vitamin A, like all the vitamins, is incredibly safe. There is no evidence to suggest that use of vitamin A supplements or vitamin A rich foods can reduce life expectancy. The dangerous problems caused by massive overdoses typically cause no long term harm. Reducing vitamin A dose to 1 RDA results in a complete recovery in most cases.

It was only last year that I went shopping on the internet for vitamin A supplements. Of the hundreds of supplements I found for sale, the overwhelming majority contained 10,000 IU or less. 10,000 IU is just twice the RDA for vitamin A. For me, a super experienced vitamin side effect analyst, this was strong evidence that even 10,000 IU supplements were sure to cause most people side effects with chronic use.

I have not found myself to be particularly sensitive to vitamins. I've generally been able to take many times the RDA without side effects. It's a good thing I was expecting side effects from vitamin A.

The best reference I know of concerning vitamin side effects is Hausman's "The Right Dose - How to Take Vitamins and Minerals Safely". Here's what she says," The 25,000 IU limit cited by the American Academy of Pediatrics is the simplest of these guidelines. Most nutritionists, I believe, would endorse it as sound. Of course, teenaged James, mentioned earlier, could not tolerate even this dose. He was an exception rather than the rule, and experience does show that many adults can tolerate substantially more than the 25,000 IU limit that nutritionists offer as a rough rule of thumb."

Hausman's book is awesome, and her analysis is flawless. It's just probably wrong. I don't enjoy telling all the experts that they are wrong. I hope they are right and I am wrong. But in this case I really really doubt I'm wrong. If problems from 10,000 IU tablets weren't common, why on earth wouldn't their be consumer demand for higher doses? Vitamin A is incredibly important, yet few people take pure vitamin A supplements, and of those few who do, very very very few of them take >10,000 IU/day. I'm not used to making such an unscientific case, but I'm sticking with this one. Once again the establishment is wrong. When the data is in, it will show that most people will refuse to take 10,000 IU/day vitamin A supplements because of the resulting discomforts.

For me, side effects emerged almost immediately. I never made it up to 10,000 IU/day. I don't think I took more than four 10,000 IU gelcaps in one week before I suspected that vitamin A was causing problems. The troubles were nervous system symptoms and bad feelings. To be specific, the quality of my sleep started to deteriorate - I just didn't feel good when I woke up. When I got up at night, I felt a bit off balance. The psychiatric symptoms included irritability and an increased tendency towards frustration.

This is not at all what I had expected from reading Hausman. But when I went back, I found this sentence, "The patient arrived complaining that, for about six months, he had felt as if some unknown force was pushing him forward. He reported some trouble in keeping his balance..."

I have no doubt that if I went to see the Doctor, I'd get as many tests as I would tolerate and all would come back negative. I might be wrong, but I have no doubt. These circumstances drive scientists crazy. They have to base their conclusions based on patient reports, and patient reports are notoriously unreliable.

So - here's my view of what to look out for:

1) poor sleep, night sweating, just feeling warmer than usual in bed
2) anxiety, irritability
3) imbalance, disorientation
4) loss of appetite
5) ringing ears
6) uneasiness, insecurity

Given my list, it's small wonder that vitamin A is not a wildly popular supplement.

I'm unsettled by my conclusions. Lots of multivitamins are formulated with >2000 IU of vitamin A. Taken every day, that's >14,000 IU/week. I had trouble after just a few weeks at no more than 30,000 IU/week. I never imagined that I'd be concerned that a harmless multivitamin could cause psychiatric problems.

The older I get, the less comfortable I am with multivitamins. I don't take them anymore because I get lots of sunshine which has made me sensitive to the vitamin D in the multivitamins. Now I know that the vitamin A in a multivitamin can also cause me problems. TTFD, a fat-soluble form of vitamin B1, is a superior form of vitamin B1 that is not used yet by multivitamin companies. So I have to buy that and take it separately. I also don't think that vitamins are something that are best taken in a regularly daily dose. When I'm sick, I need more. When I'm healthy, I need less. When I'm busy, I don't want to bother. When I make the effort to take a supplement, I'd like it to have the maximum positive effect for the maximum length of time.

I'll end repeating the good news. Nothing particularly bad happened to me. I stopped taking the vitamin A and the minor troubles I was having faded away in just a few days. My psychiatric symptoms were plenty unpleasant to persuade me to stop taking vitamin A well before any real toxicity emerges. In really high doses (like a single dose of 300,000 to 1,000,000 IU's), vitamin A causes severe headache, nausea, vomiting, dizziness, and peeling of the skin. Reactions like that are almost unheard of because lesser problems motivate stopping the supplements long before acute doses are reached. So, nothing really bad can happen from taking a standard vitamin A supplement. You just want to know that if you're not feeling like yourself and are taking vitamin A, it's a good idea to stop and see if the vitamin is the problem. I know from readers that it's maddening to take a vitamin supplement for months or years that are causing these kinds of problems before figuring out it is the vitamin. Physicians are no help. They can't detect any problems and won't blame vitamin A. They'll say it's in your head and prescribe medications!

Actually I'll end extolling the virtues of vitamin A. Vitamin A is incredibly powerful. It plays an important role in almost everything! It has outstanding warning properties (that's what this column is about). If it's not hurting you, trust me it's helping you. Take it. Learn what the side effects feel like. Then when a chronic health problem pops up, take some more and see if it helps.

Here's to your health.

Steve

2 Comments:

At 5:35 PM, Blogger Jacaranda said...

How do you know if you are od'ing on Vitamin D vs. Vitamin A? How can you tell the difference?

 
At 9:51 AM, Anonymous Billy Bee said...

I agree with using Vitamin A with caution. I've taken the regular Vitamin A and felt "weird" after taking it.

The best and safest way to get Vitamin A is through a carotenoid supplement. The body converts what it needs to Vitamin A. I personally take 50000 iu a day of a carotenoid supplement made from D. Salina Algae and I have absolutely no issues taking it.

 

Post a Comment

<< Home